Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

On methotrexate for atopic eczema, tests show high ALT. Cause?

I have been on 15mg/week methotrexate for a year for atopic excema (which I have had since childhood) but my ALT test has come out at 59. I have not drunk any alcohol for two weeks so should this have fallen below the safe limit by now? I have been told to come off methotrexate until my ALT level has fallen and have stopped drinking completely since then.
Asked On : Sun, 28 Oct 2012
Answers:  1 Views:  185
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Gastroenterologist 's  Response
Thanks for posting your query.
Methotrexate over a period of time can damage liver and can case fibrosis. It can cause a raise in the liver enzymes.
During methotrexate treatment, one should abstain from alcohol. Because it increases the risk of methotrexate induced liver injury.
The liver enzymes would not have reached baseline within two weeks.
The ideal thing to do is to get a liver biopsy done and proceed with methotrexate treatment only if the biopsy shows no changes or just grade I and II changes.
I hope that answers your question.
Answered: Fri, 8 Nov 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor